Medical Questions > Womens Health > Birth Control Forum

Birth Control, Weight Gain, Depression, and Alternative Cont

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
User Profile
i have been on ortho tri cyclen lo for the past 10-11 months. I have unfortunatly gained alot of weight due to the pill (25lbs.) and have suffered from depression. I went today to ask my docter about this and if there was anything i could do about it. She put me on another form of ortho, called ortho cyclen. I knew that this form of pill has even more estrogen then the first so i was concerned it wasnt the best for me. When i asked about it I was told "you are going to gain weight no matter what pill you are on i cant help you with that." Im not satisfied with that answer because i know that it is not normal for me to be gaining as much as I have. Isnt there anything better out there for me that will help with both weight gain and depression? Oh just so you know a little about me before taking birth control I had trouble gaining weight and was actually under weight. I execise on a regular basis, eat healthy, and watch my calorie intake (I dont eat more then 1800-1900 a day). Also I am not a depressed person when im not on birth control and i have no reason to be depressed. thanx for your help!


Did you find this post helpful?
|

User Profile
replied January 29th, 2006
Birth Control Answer A235
All birth control pills contain the sex hormones estrogen and progesterone in proper proportion. Sex hormones can’t cause weight gain by themselves, but stimulate the appetite. Whether you are going to eat or not depends upon self-regulation. Further, depression has a bigger impact on appetite than sex hormones. If you still think that birth control pills are responsible for your weight gain and depression, then you can start using another contraceptive method like condoms or an intra uterine device (IUD).
|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Birth Control , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.